Georgia, 2012Hail and Damaging Winds in Georgia, July 17, 2012
July 17, 2012 · NWS FFC · 13 events in 12 counties and zones
The upper shortwave that pushed through the Southern Appalachians on the 16th, inducing the lee side trough, remained a factor in thunderstorm development on the 17th. Additionally, a mid-level low off the Southeast Coast began moving onshore, bringing additional moisture to the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $54,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The upper shortwave that pushed through the Southern Appalachians on the 16th, inducing the lee side trough, remained a factor in thunderstorm development on the 17th. Additionally, a mid-level low off the Southeast Coast began moving onshore, bringing additional moisture to the area. Numerous thunderstorms developed during the day, and several of them became severe with mostly wind damage, but a few large hail reports as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 17, 12:13 PM EST, 22 minutes earlier.
Area forecast discussion, Jul 17, 12:13 PM EST, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
113 PM EDT TUE JUL 17 2012
.UPDATE...
QUICK UPDATE TO TWEAK POPS AND WX BASED ON CURRENT TRENDS. TWEAKED
DOWN TEMPS A LITTLE BASED ON MORNING CLOUDS AND EXPECTED PRECIP.
NEW WATCH CONFINED TO FAR SOUTHERN COUNTIES BUT COULD SEE ISOLD
SEVERE STORMS JUST ABOUT ANYWHERE. CONVECTION ALLOWING MODELS...ESP
RECENT HRRR RUNS...FAVORING SOUTHERN GA...NE GA AND ERN ATL METRO THRU
21Z THEN NW GA AFTER 21Z. SEEMS REASONABLE. MID LEVEL CLOUDS
FINALLY DISSIPATING WHICH SHOULD ALLOW TEMPS TO CLIMB QUICKLY.
CAPE ALREADY NEAR 3000 J/KG BASED ON SPC MESOANALYSIS. 0-1KM AND
0-6KM SHEAR VERY WEAK SO EXPECT SLOW MOVING PULSE STORMS YET
AGAIN. PW NEAR 1.9 INCHES SO VERY HEAVY RAINFALL LIKELY WITH ISOLD
FLOODING POSSIBLE.
SNELSON
&&
.PREV DISCUSSION... /ISSUED 723 AM EDT TUE JUL 17 2012/
SHORT TERM /TODAY THROUGH WEDNESDAY NIGHT/...
/ISSUED AT 355 AM EDT TUE JUL 17 2012/
A COMBINATION OF TWO MAIN FEATURES WILL BE THE FOCUS FOR
THUNDERSTORM DEVELOPMENT THROUGH 48 HOURS. AN H5 LOW JUST OFF THE
GA/FL COAST WAS MOVING ONSHORE AND THE GFS/NAM HAVE A GOOD HANDLE ON
THIS. THIS LOW WILL STALL OVER NORTH FL/SOUTH GA AND CONTINUE TO
PUMP IN ATLANTIC MOISTURE TO THE CWA. THIS UPPER LOW WAS ALSO
PULLING A WEAK SHORT WAVE INTO THE CWA. AT THE SAME TIME A LEE SIDE
TROUGH WAS DEVELOPING FROM LGC TO UPSTATE SOUTH CAROLINA. THE
COMBINATION OF THESE ARE BRINGING THE THREAT OF THUNDERSTORMS TO THE
CWA WITH THE MAIN THREAT DURING DAYTIME HEATING BOTH TODAY AND
WEDNESDAY. THE HIGHEST PROBABILITIES WILL BE IN THE VICINITY OF THE
UPPER LOW...ACROSS CENTRAL GA. THIS WILL ALSO HAVE A PLAY ON TEMPS.
MOST AREAS MONDAY SAW TEMPS IN THE LOW TO MID 90S...HOWEVER IN AREAS
THAT GOT RAIN...TEMPS STRUGGLED TO GET OUT OF THE UPPER 80S. NO
CHANGE IN AIRMASS THROUGH WEDNESDAY AND THIS SHOULD YIELD A
PERSISTENCE IN TEMP FORECASTS.
17
LONG TERM /THURSDAY THROUGH MONDAY/...
/ISSUED AT 355 AM EDT TUE JUL 17 2012/
MODEL AGREEMENT THROUGH THE WEEKEND IS FAIRLY GOOD...WITH ATLANTIC
RIDGE REMAINING OFF THE EAST COAST AS UPPER LEVEL ENERGY REMAINS
ACROSS THE SOUTHEAST. TROUGH STRETCHES DOWN THE APPALACHIANS AND
EXTENDS INTO NORTH AND CENTRAL GEORGIA THROUGH THE LATER HALF OF
THE WEEK AS SURFACE LOW EXPECTED TO DEVELOP OVER THE CAROLINAS
INTO THE WEEKEND. IN ADDITION...A FRONTAL BOUNDARY PUSHES INTO THE
TENNESSEE VALLEY BY THE END OF THE WORK WEEK...AND INTO NORTH
GEORGIA BY SUNDAY MORNING. THE COMBINATION OF THESE FEATURES WILL
KEEP AMPLE MOISTURE AND ENOUGH INSTABILITY TO SUPPORT GOOD CHANCE
POPS ACROSS THE MAJORITY OF THE AREA THROUGH SUNDAY. BY NEXT
WEEK...MODEL SOLUTIONS DIFFER...THOUGH NOT AS SIGNIFICANTLY AS IN
DAYS PAST. EXTENDED MODELS AGREE WITH YET ANOTHER FRONTAL BOUNDARY
PUSHING INTO THE REGION BY TUESDAY AFTERNOON...BUT EXPECTED
IMPACTS DIFFER. ECMWF 1-2C COOLER WITH 850MB TEMPERATURES THAN THE
GFS AS THIS EARLY WEEK EVENT UNFOLDS. AS A RESULT...COULD SEE
SLIGHTLY COOLER HIGHS AS EARLY AS SUNDAY...WITH MORE SEASONAL
AFTERNOON TEMPS IN THE UPPER 80S. GRADUAL WARMING TREND EXPECTED
INTO TUESDAY WITH HIGHS BACK IN THE LOW 90S.
PRECIP ACTIVITY THROUGH THE EXTENDED WILL INCREASE EACH
AFTERNOON...COUPLED LARGELY WITH THE DIURNAL HEATING.
MOIST ENVIRONMENT WILL PERSIST THROUGH THE WEEK AND INTO THE
WEEKEND...WITH MODEL SOUNDINGS INDICATING PRECIPITABLE WATER
VALUES NEARING 2.0 INCHES.
31
AVIATION...
12Z UPDATE...
EXPECT RAPID CU DEVELOPMENT THIS MORNING WITH SCATTERED SHRA/TSRA
DEVELOPING AROUND NOON AND CONTINUING INTO THIS EVENING. WINDS
OVERALL WILL BE NORTH TO NORTHWEST AROUND 7 KTS OR LESS...EXCEPT
GUSTY IN TSRA. WINDS SHOULD GO CALM THIS EVENING.
//ATL CONFIDENCE...12Z UPDATE...
MEDIUM ON TIMING OF TSRA
HIGH ON ALL OTHER ELEMENTS
17
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 93 72 94 72 / 50 30 50 30
ATLANTA 92 74 92 73 / 40 30 50 30
BLAIRSVILLE 87 68 87 67 / 40 30 40 30
CARTERSVILLE 92 70 92 71 / 50 30 40 30
COLUMBUS 93 74 94 73 / 40 30 50 30
GAINESVILLE 92 72 92 72 / 50 30 40 30
MACON 91 73 94 73 / 50 30 50 30
ROME 93 70 94 72 / 60 30 40 30
PEACHTREE CITY 91 71 92 71 / 40 30 50 30
VIDALIA 92 74 94 75 / 50 30 50 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: CRISP...DODGE...DOOLY...MONTGOMERY...PULASKI...
STEWART...SUMTER...TELFAIR...TOOMBS...WEBSTER...WHEELER...WILCOX.
&&
SHORT TERM...SNELSON
LONG TERM....BAKER
AVIATION...SNELSON
Hazardous weather outlook, Jul 17, 4:01 AM EST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
501 AM EDT TUE JUL 17 2012
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180915-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
501 AM EDT TUE JUL 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING.
.SYNOPSIS...
UPPER LEVEL DISTURBANCE...COMBINED WITH A WARM...MOIST...AND
UNSTABLE ENVIRONMENT WILL PROMOTE AFTERNOON AND EVENING
THUNDERSTORM DEVELOPMENT OVER NORTH AND CENTRAL GEORGIA.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE HEAVY RAIN...DAMAGING WINDS...AND
FREQUENT CLOUD TO GROUND LIGHTNING. THE MOST LIKELY TIME FOR
DEVELOPMENT WILL BE BETWEEN NOON AND 10 PM.
.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL MOVE OVER NORTHERN FLORIDA...AND
THEN NORTHWARD INTO SOUTH AND CENTRAL GEORGIA THROUGH TODAY. THIS
ADDED ENERGY...COMBINED WITH THE ALREADY MOIST AND UNSTABLE
ENVIRONMENT...WILL ALLOW SCATTERED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS TO DEVELOP TODAY. CAPE VALUES BETWEEN 1500 AND
2500 J/KG ARE EXPECTED AS THE ATMOSPHERE BECOMES INCREASINGLY
UNSTABLE WITH THE PEAK DAYTIME HEATING. THIS INSTABILITY WILL
SUPPORT SOME STRONG STORMS...AND ISOLATED SEVERE STORMS ARE
POSSIBLE. PRECIPITABLE WATER VALUES NEAR 1.8 INCHES...AND K-INDEX
VALUES IN THE UPPER 30S INDICATE THAT HEAVY RAIN REMAINS A THREAT.
PONDING OF WATER ON ROADWAYS AND RISES OF SMALL CREEKS AND STREAMS
CAN BE EXPECTED IN AREAS WHERE HEAVY DOWNPOURS RESULT FROM SLOW
MOVING STORMS. DAMAGING WIND IS ALSO A THREAT WITH THE STRONGEST
STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...WITH THE POSSIBILITY
OF ISOLATED SEVERE STORMS AS THE UNSTABLE ENVIRONMENT PERSISTS
THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF ANY SEVERE WEATHER THROUGH THE WEB BY GOING
TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Jul 17, 11:46 AM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1246 PM EDT TUE JUL 17 2012
GAZ023-025-171715-
1246 PM EDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN HALL AND JACKSON
COUNTIES UNTIL 115 PM EDT...
AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GILLSVILLE...MOVING SOUTHEAST AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
HALL AND JACKSON COUNTIES THROUGH 115 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE GILLSVILLE...TALMO...PENDERGRASS AND
MAYSVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3425 8357 3425 8351 3423 8347 3413 8374
3427 8374 3432 8365
TIME...MOT...LOC 1646Z 325DEG 5KT 3426 8364Special weather statement, Jul 17, 11:58 AM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 PM EDT TUE JUL 17 2012
GAZ079-089>091-171730-
1258 PM EDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN TALBOT...
MUSCOGEE...MARION AND CHATTAHOOCHEE COUNTIES UNTIL 130 PM EDT...
AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOX SPRINGS...MOVING SOUTH AT 5 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
TALBOT...MUSCOGEE...MARION AND CHATTAHOOCHEE COUNTIES THROUGH 130 PM
EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE BOX SPRINGS AND
JUNIPER. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3250 8458 3250 8474 3258 8469 3258 8464
TIME...MOT...LOC 1658Z 357DEG 6KT 3256 8466
Special weather statement, Jul 17, 12:08 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
108 PM EDT TUE JUL 17 2012
GAZ032-033-044-171745-
108 PM EDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN COBB AND FULTON
COUNTIES UNTIL 145 PM EDT...
AT 106 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VININGS...MOVING SOUTH AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
COBB AND FULTON COUNTIES THROUGH 145 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE VININGS...BOLTON...BANKHEAD...VIRGINIA
HIGHLAND...WEST END...SWEET AUBURN...ATLANTIC STATION...PIEDMONT
PARK...GRANT PARK-ZOO ATLANTA...TURNER FIELD...MIDTOWN...ATLANTA AND
SIX FLAGS OVER GEORGIA. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER
ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3373 8459 3373 8458 3375 8458 3390 8448
3391 8444 3379 8435 3373 8435 3372 8460
TIME...MOT...LOC 1709Z 353DEG 7KT 3389 8446Special weather statement, Jul 17, 12:17 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
117 PM EDT TUE JUL 17 2012
GAZ023-025-035-171745-
117 PM EDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR HEAVY RAIN AND FREQUESNT
LIGHTNING IN BARROW...HALL AND JACKSON COUNTIES UNTIL 145 PM EDT...
AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM MAYSVILLE TO COUNTY LINE...DRIFTING
SOUTH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS BARROW...HALL AND JACKSON COUNTIES THROUGH 145 PM EDT. SOME
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE CHATEAU ELAN...COUNTY
LINE...THOMPSONS MILL...CARL...AUBURN...HOSCHTON...BRASELTON...
PENDERGRASS...TALMO...ROAD ATLANTA-LANIER SPEEDWAY...FORT YARGO STATE
PARK...WINDER...BETHLEHEM...RUSSELL AND MAYSVILLE. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3428 8360 3425 8357 3425 8351 3413 8359
3391 8367 3389 8376 3400 8387 3412 8382
3412 8384 3416 8381 3431 8367
TIME...MOT...LOC 1716Z 263DEG 7KT 3428 8357 3415 8367
3402 8374Special weather statement, Jul 17, 12:26 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
126 PM EDT TUE JUL 17 2012
GAZ067>069-171800-
126 PM EDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN PIKE...MERIWETHER
AND UPSON COUNTIES UNTIL 200 PM EDT...
AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER MOLENA...MOVING SOUTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
PIKE...MERIWETHER AND UPSON COUNTIES THROUGH 200 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE WOODBURY AND MOLENA.
HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3297 8437 3291 8460 3302 8458 3305 8453
TIME...MOT...LOC 1726Z 316DEG 11KT 3301 8453
Special weather statement, Jul 17, 12:34 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
134 PM EDT TUE JUL 17 2012
GAZ078-079-089-090-171800-
134 PM EDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR 40 MPH WINDS IN TALBOT...
MUSCOGEE...CHATTAHOOCHEE AND HARRIS COUNTIES UNTIL 200 PM EDT...
AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORM AROUND BOX SPRINGS AND OTHER PARTS OF TALBOT
COUNTY...DRIFTING SOUTH.
THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY MOVE
ACROSS TALBOT...MUSCOGEE...CHATTAHOOCHEE AND HARRIS COUNTIES THROUGH
200 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE OLIVE
BRANCH...BAUGHVILLE AND BOX SPRINGS. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
SIGNIFICANT WEATHER ADVISORIES ARE ISSUED FOR WINDS UP TO 50 MPH...
HAIL LESS THAN THE SIZE OF QUARTERS...OR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING.
&&
LAT...LON 3275 8472 3276 8457 3254 8455 3255 8456
3252 8457 3252 8459 3253 8461 3253 8462
3253 8464 3251 8464 3252 8474
TIME...MOT...LOC 1734Z 345DEG 4KT 3258 8464Event by event
9 thunderstorm wind, 2 lightning, 2 hail. Local standard time, as filed.
Thunderstorm Wind, Barrow
- When
- July 17, 12:35 PM EST
- Where
- Barrow County, 0.69 mi N of Winder
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 33.990, -83.720
The Barrow County 911 Center reported that several trees and power lines were blown down in the Winder area.
Thunderstorm Wind, Walton
- When
- July 17, 1:15 PM EST
- Where
- Walton County, 0.69 mi N of Walnut Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.740, -83.850
The Walton County 911 Center reported that several trees were blown down in the Walnut Grove area.
Thunderstorm Wind, Newton
- When
- July 17, 1:20 PM EST
- Where
- Newton County, Oxford
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.620, -83.870
The Newton County Emergency Manager reported that several trees were blown down north of Covington in the Oxford area.
Lightning, Rockdale
- When
- July 17, 2:10 PM EST
- Where
- Rockdale County, Conyers
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 33.670, -84.020
The Rockdale County 911 Center reported that four lightning fires had been put out at houses in the Conyers area. Only minor damage was reported with each.
Lightning, Newton
- When
- July 17, 2:15 PM EST
- Where
- Newton County, Oak Hill
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.530, -84.020
The Newton County Emergency Manager reported that five houses were struck by lightning in Oak Hill. One strike resulted in a small fire that was quickly extinguished.
Hail, Henry
- When
- July 17, 2:20 PM EST to 2:25 PM EST
- Where
- Henry County, 2 mi NE of Mc Donough
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 33.471, -84.126
The Henry County 911 Center relayed reports of quarter sized hail northeast of McDonough.
Thunderstorm Wind, Dooly
- When
- July 17, 2:36 PM EST
- Where
- Dooly County, 0.58 mi SE of Pinehurst
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.195, -83.762
The Dooly County Emergency Manager reported that several power lines were blown down at the intersection of Cypress Avenue and Fullington Avenue in Pinehurst.
Thunderstorm Wind, Meriwether
- When
- July 17, 3:40 PM EST
- Where
- Meriwether County, 0.69 mi N of Gay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.090, -84.570
The Meriwether County 911 Center reported that several trees were blown down in the Gay area.
Thunderstorm Wind, Sumter
- When
- July 17, 3:55 PM EST
- Where
- Sumter County, Americus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.070, -84.230
The Sumter County Emergency Manager reported that several trees were blown down in Americus, especially along Lee Street (Highway 377).
Thunderstorm Wind, Crawford
- When
- July 17, 3:55 PM EST
- Where
- Crawford County, 4.99 mi NNW of Francisville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 32.735, -84.118
The Crawford County 911 Center reported that several trees and power lines were blown down along Whitaker Road.
Thunderstorm Wind, Harris
- When
- July 17, 4:32 PM EST
- Where
- Harris County, 1.81 mi SW of Hog Gap
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 32.800, -84.870
The Harris County Emergency Manager reported that at least 30 trees were blown down west of Pine Mountain.
Hail, Troup
- When
- July 17, 4:45 PM EST to 4:50 PM EST
- Where
- Troup County, 4.05 mi ENE of Smiths Mill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.930, -84.890
The public reported quarter-sized hail northwest of Callaway Gardens.
Thunderstorm Wind, Heard
- When
- July 17, 4:58 PM EST
- Where
- Heard County, 2.22 mi NW of Elery
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 33.370, -85.100
The Heard County 911 Center reported that several trees were blown down in the Centralhatchee area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 17 to 18, 20123 deaths · 1 event
- Excessive Heat and Heat in Pennsylvania, July 17 to 18, 20121 death · 10 events
- Hail and Damaging Winds in New York, July 17, 2012$410,000 · 1 in hail · 24 events
- Lightning Strike in Georgia, July 17, 20123 injured · $160,000 · 1 event
- Hail and Damaging Winds in Wyoming, July 17, 2012$145,000 · 1.25 in hail · 9 events
- Wildfire in California, July 17 to 19, 2012$200,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 17 to 18, 2012$87,000 · 55 kt wind · 16 events
- Hail and Damaging Winds in Vermont, July 17, 2012$75,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Florida, July 17, 2012$44,000 · 60 kt wind · 24 events
- Debris Flow in Washington, July 17, 2012$100,000 · 1 event
- Wildfire in Missouri, July 17 to 18, 2012$50,000 · 4 events
- Drought in Nebraska, July 17 to 31, 201230 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398323, 398318, 398320, 398345, 398344, 398346, 398353, 398324, 398355, 398357, 398329, 398317, 398326.